I had the strangest thing happen to me at work today.

Before I start, I want to note that I have been checked by EKG 4 times in the last year, so the docs think my heart is great. In fact, they say that it is really healthy...

So, I am sitting down, piling through some paperwork, and I feel like my heart just... well... stopped. It started going again, but it was like a car with no gas. That happened for a second or two, then my chest felt warm.

I breathed deeply, then my heart began racing. Now, I have a heart monitor watch, and I took my pulse. It was at 155 BPM. I immediately checked my blood sugar, and it was 4.2 mmol.

So, I get up, and I am shaking a bit, and my heart is beating like crazy. I go to the washroom, relieve myself, meanwhile trying to deeply breathe and calm my racing heart.

I washed my hands, and dried them and took my BG again. 5.2 mmol. I had no pain, just a rapid heartbeat.

After 5 minutes, my heartbeat went down.It was a little fast, but good.

I read somewhere that when you have a hypo, you could have palpitations. Is that maybe what happened here?

I am not afraid of a heart attack - that has been ruled out so many times. I have no risk factors (other than being diabetic) and I keep tight control.

I also wanted to note that I did feel really hungry about 1/2 hour before this incident. I ignored it, and I didn't check my BG at that time.

Thoughts?

Views: 108

Tags: Hypo, Palpitations, Shakiness

Comment by Frances on February 28, 2011 at 3:49pm
If I were you I'd call my friendly GP or cardiologist. You could have a-fib, or you could be dehydrated, or your electrolytes could be messed up. 155 BPM is tachycardia if you are not exercising.

Causes of atrial fibrillation include:

*

Alcohol use (especially binge drinking)
*

Congestive heart failure
*

Coronary artery disease (especially after a heart attack or coronary artery bypass surgery)
*

Heart surgery
*

High blood pressure (hypertension)
*

Hypertrophic cardiomyopathy
*

Medications
*

Overactive thyroid gland (hyperthyroidism)
*

Pericarditis
*

Valvular heart disease (especially mitral stenosis and mitral regurgitation)
Comment by Jason Sandeman on February 28, 2011 at 4:55pm
I have gone to the ER 6 times in the last 2 years and I have been told that I have panic disorder. I was put on Paxil, (which I am trying to get off of.)
I have had blood tests, XRays, EKG's, and all is normal. When I suggested the cardiologist, the response is, why?

My heart rate usually sits around 70 to 90, depending. Right now it is 89, but I feel dizzy. (I just got over being sick, super sick with the big bad D-ruh) so maybe it is dehydration.

Come to think of it, all I really drank today was a large coffee, a cup of lemon tea, and another cup of lemon tea. I don't think there was much water in there.
Comment by Hismouse on February 28, 2011 at 7:41pm
Do you have or know if you have mitral Valve Prolapse? not sure if you have had a ECO...but mine does that, and I have MVP...
if your trying or slowly going off Paxil, be careful, it can cause strange things to happen, higher bp, and racing heart.

Weed everything out, drink lots...tea can cause you to become more dehydrated, so drink some gatorade and hydrate yourself with some electrolytes.

I hope you feel better..Debbie
Comment by Natalie ._c- on February 28, 2011 at 10:10pm
Another possibility is Inappropriate Sinus Tachycardia. When I was in my early 30's I used to lie down to go to bed, and all of a sudden my heart rate went up into the 130's. VERY uncomfortable, to say the least. After a while, it would go down again, but I talked to the doc about it, and got a small dose of atenolol, a beta-blocker, which did the trick. It also tends to lower BP, but that's not the primary reason I went on it.

At any rate, your doc should be taking you seriously, because that kind of tachycardia is NOT normal!
Comment by latvianchick on February 28, 2011 at 10:59pm
I think that your blood sugars were dropping rather fast, or that you are used to being high, so therefore felt low, even at 5.2. When you are, or feel hypo, adrenilin kicks in to keep you going and yes, you will have a faster pulse when you are going hypo or actually are. Nothing to worry about, but I know it feels horrible. I get it a lot.

Another thought, you might have had an anxiety attack, I find it happens when I am concentrating a lot or forget to breathe! It is a common problem. But, the fact that you felt hungry just before is more likely that your blood sugars were dropping quickly. Do you take insulin? Do not ignore the hungry feelings. It is generally a sign that something is happening with your blood. You NEED to check. It only takes less than a couple of minutes and keep a few snacks in your desk drawer to deal with it. I usually make a quick calculation. If for example I start the day quite high, namely at 12.6, and the sugar is down to 5.1 I know that it has dropped significantly and fast, by 11am, and unfortunately it is not going to stop dropping. It will go down faster when it is lower, so the time between 12.6 and 5.1 is a lot slower than 5.1 and officially hypo once the insulin kicks in.
If you tend to be so busy that you forget to check, it would be worth setting the alarms on your mobile phone for a set time, say every two hours and deal with it before it gets too low. Note to self. Set alarm!

Since your heart has been checked several times (as has mine) it is far more likely to be blood sugar related.
Comment by Jason Sandeman on March 1, 2011 at 5:08am
@latvianchick - I am on insulin, and I had taken 2 units in the morning breakfast at 9 AM. (I was at 8.2) I checked again at 1 PM, and I was at 6.2. It was 3:39 when this hit me, and when I checked I was at 4.2. (How I checked with a racing heart I don't know!)
1 minute later I was at 5.0, then 5 min after that 5.2.
I am on axiety medication, but I am trying to wean off it. I think I did have an attack. I spent my whole night worried about it as well. LOL
Comment by Jason Sandeman on March 1, 2011 at 5:09am
@hismouse - I am not sure if I have anything. Like I was saying, I have gone to the ER a few times. They humored me a couple of times, with a long EKG, checking for antibodies, etc. Then I got to see this nice psycologist who put me on paxil. Fun times.
I was told that I was healthy, my BP was good, my sugars under control, so not to worry.
Comment by Jason Sandeman on March 1, 2011 at 5:10am
I also spent last week with diarrhea. I know that I was dehydrated then - maybe I was still dehydrated. I woke up this morning so thirsty it was crazy. This after having drank a LITER of water with a mix of electrolytes in it.
Comment by Brian (bsc) on March 1, 2011 at 5:27am
You really have to cut back on the coffee.

But seriously, anything which causes a sudden adrenaline surge can raise your heart rate. You might find relaxation and meditation techniques really help. Just to focus on calming your internal self can do wonders.
Comment by Jason Sandeman on March 1, 2011 at 5:29am
@bsc - LOL. That did a lot to calm me. When I first read the comment by Francis, it had me really worried.
Then again, the doctor did tell me to ignore the internet.

The main problem is I am afraid it will happen again. That is super weird, I know.

I have talked to a few people who think that it is no big deal. Hearing that other people may actually experience the same is what helps!

Comment

You need to be a member of Diabetes community by Diabetes Hands Foundation: TuDiabetes to add comments!

Join Diabetes community by Diabetes Hands Foundation: TuDiabetes

Advertisement



REsources

From the Diabetes Hands Foundation blog...

TuDiabetes Is Getting A Makeover!

Written By Emily Coles, TuDiabetes Community Manager. Last summer we surveyed members of TuDiabetes and EsTuDiabetes online communities, and gained some GREAT insights! We learned that our members are happy with the information and support they receive on TuDiabetes and Read on! →

An eye opening experience at @CWDiabetes!

Last month, I had one of the most amazing experiences I have had with technology since I have been living with diabetes. It happened at the Focus On Technology conference organized by Children With Diabetes in Los Angeles (the first Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)

DHF VOLUNTEERS


Lead Administrator

Brian (bsc) (has type 2)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

DanP (has Type 1)

Gary (has type 2)

David (has type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service